Erowid
 
 
Plants - Drugs Mind - Spirit Freedom - Law Arts - Culture Library  
Have You Had a Belief Changing
Psychedelic Experience?
Take this Survey from our friends at Johns Hopkins
Center for Psychedelic and Consciousness Research!
The agony of "ecstasy" :
How can we avoid more "ecstasy"-related deaths?

The agony of "ecstasy": How can we avoid more "ecstasy"-related deaths?,
by J.M. White; F. Bochner; R.J. Irvine
Medical Journal of Australia Vol 166, 1997; 117




INTRODUCTION

"Ecstasy" (MDMA; 3,4-methylenedioxymethamphetamine) was developed by E Merck in 1914 as an appetite suppressant, but was never used clinically for that purpose. In the 1970s, it was used as an adjunct in psychotherapy, principally in the United States, but was banned in that country from 1985 because of its toxicity and potential for abuse.1 Over the past decade, the recreational use of MDMA has increased substantially, both in Australia and elsewhere.2 This use has been associated particularly with "dance parties" and "raves" and has recently captured public attention because of deaths from acute MDMA toxicity. MDMA has a range of effects that can lead to acute toxic reactions, including hyperthermia, raised blood pressure, raised heart rate, cardiac arrhythmias and coagulopathy.3 Hypertension may lead in turn to stroke, and hyperthermia to rhabdomyolysis, dehydration and renal failure. These effects appear to be caused by the action of MDMA on serotonergic and dopaminergic systems, resulting in increased release of neurotransmitters.4 This may explain the overlap of signs and symptoms of MDMA toxicity with those of the serotonin syndrome.5 Chronic toxicity has also been reported in animal models, with lesions of serotonergic neurons in the central nervous system after a few doses of MDMA. In primates, recovery of such lesions is slow and possibly incomplete.6 It is not known whether such toxicity occurs in humans. Some of the metabolites of MDMA (e.g., methylenedioxyamphetamine and dihydroxymethamphetamine) may contribute to the toxicity of the drug.7,8

While certainly the best-known derivative of amphetamine, MDMA is only one of a range that have been used illicitly. Numerous other amphetamine analogues have appeared since the 1960s, either as recreational drugs in their own right, or as contaminants in illicit drug samples. Their popularity and availability have varied. Paramethoxyamphetamine (PMA) is one analogue of current importance in Australia. Ingestion of PMA, either alone or combined with MDMA, has resulted in several "ecstasy" deaths in this country over the last two years. It appears that in most of these cases, the drug users thought they were taking MDMA, but PMA was present as a contaminant. As there is no central collection of information on drug overdoses in Australia, it is difficult to determine accurately the number of ecstasy-related deaths. There have been about 12 such deaths in Australia over the last two years, with at least six of these involving PMA, either alone or combined with MDMA (Dr R James, Senior Forensic Pathologist, South Australian Forensic Science Centre, Adelaide, SA, personal communication). There is no published information on the number of individuals who required hospital admission or suffered non-fatal serious consequences from MDMA-PMA ingestion.

It is important to recognise that the number of deaths related to MDMA is relatively small compared with the likely frequency of its use. Deaths from heroin overdoses are certainly a much more significant problem in Australian society; 152 heroin-overdose deaths were identified in NSW in 1992.9 Nevertheless, MDMA deaths are particularly puzzling as they are unpredictable. In some cases, other people appear to have taken similar quantities of ecstasy from the same source as the overdose victim, with only minor toxic effects. One theory is that variations in metabolism of the drug caused by genetic differences or concurrent use of other drugs may result in differential susceptibility to MDMA overdose.10

The causes of death after MDMA ingestion are not well documented. Certainly, hyperthermia and its consequences seem to be of major importance, and results of animal studies suggest that environmental temperature may be a critical determinant of susceptibility.11 This is the basis for recommendations about access to cool environments in nightclubs and other dance venues.

However, the case reported by Parr and colleagues in this issue of the Journal suggests something different -- excessive consumption of fluids was the cause of death. Similar conclusions have been reached in cases of apparent MDMA toxicity in the United Kingdom. 12 The reason for such excessive fluid consumption is not understood, although MDMA is known to induce thirst. 13 In addition, high doses of amphetamine and amphetamine derivatives induce repetitive behaviours in animals and humans. 14 It is possible that the combination of thirst and repetitive behaviour patterns leads to excessive fluid intake. If urine output is also low, because of dehydration, impending renal failure and (possibly) other unidentified causes, then there is considerable potential for fluid overload and its consequences.

What is the appropriate action to reduce further deaths from MDMA? Firstly, guidelines for its use should be considered. These should include recommendations on provision of suitable environments at venues where the drug is likely to be taken (e.g., adequate ventilation and access to "cooling-off" areas). Other guidelines need to address educating users about appropriate fluid intake, the dangers of combining ecstasy with other drugs (both illicit and prescribed), and the warning signs of toxicity. The latter are particularly important, as obvious signs of acute toxicity have been ignored in several cases, possibly through ignorance or concern about risk of arrest for possession of an illegal substance. The preparation of such guidelines is currently under way in Australia. A report on the toxic effects of MDMA 15 has been published by the Commonwealth Department of Health and Family Services, to form the basis for guidelines to be prepared by the individual States and Territories.

We also need to know what drugs are available in the illicit market and the toxicity of each. The magnitude of the problem can be accurately assessed only if there is a national coordinating body to collate information from each of the State and Territory jurisdictions. In addition, while relatively little is known about MDMA, even less is known about PMA, and both drugs should be the subject of further research. Differences in individual susceptibility to MDMA-induced acute toxicity must also be addressed, as it is currently impossible to predict which users will be most liable to experience such effects.

  Jason M White
Senior Lecturer, Department of Clinical and Experimental Pharmacology, University of Adelaide, Adelaide, SA

Felix Bochner
Professor of Clinical Pharmacology, University of Adelaide, and Head of Clinical Pharmacology, Royal Adelaide Hospital, SA

Rodney J Irvine
Research Fellow, Department of Clinical and Experimental Pharmacology, University of Adelaide, Adelaide, SA


  1. Steele TD, McCann UD, Ricaurte GA. 3,4-Methylenedioxymethamphetamine (MDMA, "Ecstasy"): pharmacology and toxicology in animals and humans. Addiction 1994; 89: 539-551.
  2. Solowij N, Hall W, Lee N. Recreational MDMA use in Sydney: a profile of ecstasy users and their experiences with the drug. Br J Addiction 1992; 87: 1161-1172.
  3. Henry JA, Jeffreys KJ, Dawling S. Toxicity and deaths from 3,4 methylenedioxymethamphetamine ("ecstasy"). Lancet 1992; 340: 284-287.
  4. McKenna DJ, Peroutka SJ. Neurochemistry and neurotoxicity of 3,4-methylenedioxymethamphetamine (MDMA; "Ecstasy"). J Neurochem 1990; 54: 14-22.
  5. Nierenberg DW, Semprebon M. The central nervous system serotonin syndrome. Clin Pharmacol Ther 1993; 53: 84-88.
  6. Ricaurte GA, Martello AL, Katz JL, Martello MB. Lasting effects of (+)-3,4-methylenedioxymethamphetamine (MDMA) on central serotonergic neurons in nonhuman primates: neurochemical observations. J Pharmacol Exp Ther 1992; 261: 616-622.
  7. Harvey JA, McMaster SE, Romano AG. Methylenedioxyamphetamine: neurotoxic effects on serotonergic projections to brainstem nuclei in the rat. Brain Res 1993; 619: 1-14.
  8. Hiramatsu M, Kumagai Y, Unger SE, Cho AK. Metabolism of methylenedioxymethamphetamine: formation of dihydroxymethamphetamine and a quinone identified as its glutathione adduct. J Pharmacol Exp Ther 1990; 254: 521-527.
  9. Zador D, Sunjic S, Darke S. Heroin-related deaths in New South Wales, 1992: toxicological findings and circumstances. Med J Aust 1996; 164: 204-207.
  10. Tucker GT, Lennard MS, Ellis SW et al. The demethylenation of methylenedioxymethamphetamine ("ecstasy") by debrisoquine hydroxylase (CYP2D6). Biochem Pharmacol 1994; 47: 1151-1156.
  11. Gordon CJ, Watkinson WP, O'Callaghan JP, Miller DB. Effects of 3,4-methylenedioxymethamphetamine on autonomic thermoregulatory responses of the rat. Pharmacol Biochem Behav 1991; 38: 339-344.
  12. Matthai SM, Davidson DC, Sills JA, Alexandrou D. Cerebral oedema after ingestion of MDMA ("ecstasy") and unrestricted intake of water. BMJ 1996; 312: 1359.
  13. Greer G, Tolbert R. Subjective reports of the effects of MDMA in a clinical setting. J Psychoactive Drugs 1986; 18: 319-327.
  14. Ellinwood EH, Lee TH. Dose- and time-dependent effects of stimulants. In: Asghar K, De Souza E, editors. Pharmacology and toxicology of amphetamine and related designer drugs. National Institute on Drug Abuse Research Monograph Series. Rockville, MD: US Department of Health and Human Services, 1989.
  15. White JM, Irvine RJ, Bochner F. Toxic effects of MDMA. Canberra: Commonwealth Department of Health and Family Services, 1996.